Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 2, NWS Missoula, MT

May 9, 2016Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at May 9, 2016, 8:25 AM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 9, 2016, 8:25 AM MDT (14:25 UTC)
Expired
May 9, 2016, 5:44 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 2.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS75 KMSO 091425
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
825 AM MDT MON MAY 9 2016

MTZ003-100000-
/O.NEW.KMSO.LW.Y.0002.160509T1425Z-160510T0000Z/
FLATHEAD/MISSION VALLEYS-
825 AM MDT MON MAY 9 2016

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT UNTIL 6 PM MDT
THIS EVENING. 

* IMPACTS/TIMING: A STRONG COLD FRONT WILL CONTINUE TO MOVE ACROSS
  FLATHEAD LAKE THIS MORNING, RESULTING IN PERSISTENT NORTHERLY
  WINDS. WAVES WILL CONTINUE TO INCREASE THROUGHOUT THE DAY,
  ESPECIALLY ACROSS THE SOUTHERN END OF THE LAKE. WIND AND WAVES
  WILL GRADUALLY DECREASE LATE THIS AFTERNOON AND INTO THE
  EVENING.

* WINDS: NORTH/NORTHEAST 10 TO 20 MPH WITH FREQUENT GUSTS TO 30
  MPH. OCCASIONAL GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS OPEN
  WATER AND NEAR STRONGER SHOWERS.

* WAVE HEIGHTS: GENERALLY 2 TO 3 FEET WITH LOCALIZED 4 FOOT WAVES
  POSSIBLE ACROSS THE SOUTHERN END OF THE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
1 follow-up statement
728 
WWUS75 KMSO 092344
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
544 PM MDT MON MAY 9 2016



MTZ003-100045-
/O.CAN.KMSO.LW.Y.0002.000000T0000Z-160510T0000Z/
FLATHEAD/MISSION VALLEYS-
544 PM MDT MON MAY 9 2016

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE LAKE
WIND ADVISORY. 

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at May 9, 4:40 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 9, 4:40 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
440 AM MDT MON MAY 9 2016

...SIGNIFICANTLY COOLER...SNOW DOWN TO 4000 FEET ACROSS NORTHERN
ROCKIES THROUGH TUESDAY MORNING...

.DISCUSSION...

A significantly cool and moist storm system from Canada will
continue to move across much of the Northern Rockies today. Snow
levels are expected to fall 4000 feet through this evening. Some
brief, heavy precipitation along the leading edge of the cold air
could present some travel impacts due to snow-covered roads and
low visibility. The Glacier Park Region will be most prone to the
snowfall today, with the snow threat shifting southward toward the
Butte/Blackfoot Region tonight. The evolving weather scenario will
be tricky due to the timing of precipitation versus the arrival of
cold air, particularly true for Butte/Blackfoot Region. If the
snow is delayed for southwest Montana, then it is likely that
roadways over Continental Divide passes will be covered by a mix
of ice/snow/slush for a time late this evening through Tuesday
morning. Even if timing of snowfall is much sooner than tonight,
hazardous winter travel over Continental Divide passes remains
plausible throughout this afternoon and evening. Thunderstorms
will be embedded within shower activity throughout today, with
frequent lightning possible. A brief bout of thunderstorms
containing small hail are possible along the cold front this
afternoon, most likely occurring over the Butte/Blackfoot Region.
Also, some gusty northeast winds will develop today, along with
the snow, that may limit visibility at times over Marias Pass.

The threat of hazardous winter weather conditions lessen by
Tuesday afternoon, with warming and drying already underway across
much of north central Idaho. Mountain snow and valley rain showers
will linger over much of western Montana through sunset Tuesday.

Wednesday: Expect a rather pleasant day with seasonable temperatures
generally in the 60s across western Montana and 70s in the valleys
of north-central Idaho. The only threat for showers will be near
the Canadian border later in the day.

Thursday: A backdoor Canadian cold front will begin to slowly
move westward later in the day. With weak to moderate instability
ahead of this feature, showers and thunderstorms will be possible.
The biggest threats to the storms will be lightning and gusty
winds. Temperatures will generally be several degrees above
normal.

Friday: The easterly wind gradient will continue across north-
central Idaho and western Montana and could pose an issue with
gusty winds on area lakes. High temperatures will continue to be
pleasant and in the 60s and 70s in western Montana and in the
lower 80s across the Camas Prairie in Idaho.

Next weekend: An upper level trough will approach the region to
bring another chance for showers and thunderstorms. It seems the
best chance for shower activity will be over north-central Idaho
and southwest Montana, but confidence is low due to model
differences.

&&

.AVIATION...Periods of heavy rain showers and gusty northeast
winds will spread from north to south across the Northern Rockies
during the next 24 hours. A cold storm system out of Canada will
have some periods of heavy rain, particularly for KGPI through
10/0000Z. KMSO and KSMN will experience periodic showers from
around sunrise through 10/0300Z. There is a possibility of a
moderate thunderstorm with small hail passing KBTM between
09/1700Z and 09/1900Z, with periods of moderate snow showers
decreasing ceilings and visibility through 10/0600Z. Wind gusts to
30 knots are possible at times for all area terminals, mostly
before 10/0300Z. Terrain will be obscured for much of the next 24
hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:25 PM MDTWinter Weather AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow24 hr

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.